Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 261, NWS Amarillo, TX

December 26, 2018Oldham County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Dec 26, 2018, 2:31 PM CST for Oldham County, Potter County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2018, 2:31 PM CST (20:31 UTC)
Expired
Dec 26, 2018, 3:30 PM CST
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Oldham County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 26, 12:44 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS54 KAMA 262031
SVRAMA
TXC359-375-262130-
/O.NEW.KAMA.SV.W.0261.181226T2031Z-181226T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
231 PM CST WED DEC 26 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Oldham County in the Panhandle of Texas...
  Northwestern Potter County in the Panhandle of Texas...

* Until 330 PM CST.

* At 230 PM CST, a severe thunderstorm was located over Vega, moving
  north at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Vega and Boys Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10205 3518 10229 3518 10240 3520 10252
      3562 10260
TIME...MOT...LOC 2030Z 189DEG 22KT 3527 10240 

HAIL...1.25IN
WIND...<50MPH
 
$$

Bieda
3 follow-up statements
511 
WWUS54 KAMA 262046
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
246 PM CST WED DEC 26 2018

TXC359-375-262130-
/O.CON.KAMA.SV.W.0261.000000T0000Z-181226T2130Z/
Oldham TX-Potter TX-
246 PM CST WED DEC 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN OLDHAM AND NORTHWESTERN POTTER COUNTIES...

At 245 PM CST, a severe thunderstorm was located 8 miles north of
Vega, moving north at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Vega and Boys Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 10205 3518 10229 3518 10240 3525 10247
      3538 10255 3562 10260
TIME...MOT...LOC 2045Z 189DEG 22KT 3537 10238 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bieda
703 
WWUS54 KAMA 262102
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
302 PM CST WED DEC 26 2018

TXC359-375-262130-
/O.CON.KAMA.SV.W.0261.000000T0000Z-181226T2130Z/
Oldham TX-Potter TX-
302 PM CST WED DEC 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHEASTERN OLDHAM AND NORTHWESTERN POTTER COUNTIES...

At 301 PM CST, a severe thunderstorm was located near Boys Ranch, or
20 miles north of Vega, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3526 10224 3531 10234 3539 10245 3545 10252
      3562 10255 3562 10205
TIME...MOT...LOC 2101Z 203DEG 31KT 3553 10230 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bieda
297 
WWUS54 KAMA 262121
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
321 PM CST WED DEC 26 2018

TXC359-375-262130-
/O.EXP.KAMA.SV.W.0261.000000T0000Z-181226T2130Z/
Oldham TX-Potter TX-
321 PM CST WED DEC 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLDHAM AND
NORTHWESTERN POTTER COUNTIES WILL EXPIRE AT 330 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.

LAT...LON 3526 10224 3531 10234 3539 10245 3545 10252
      3562 10255 3562 10205
TIME...MOT...LOC 2120Z 189DEG 22KT 3560 10229 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 1:01 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 26, 1:01 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
101 PM CST Wed Dec 26 2018

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: A dynamic, deepening upper level low will
  move from southern NM at lunchtime Wed to near Dalhart by
  midnight tonight. SSE low level flow has brought mid 50s surface
  Tds to the srn TX Panhandle as a surface low deepens over the
  wrn TX Panhandle this afternoon.

* Mesoscale: A somewhat atypical set up at this time includes
  ongoing convection, some strong, along a Pacific front arcing
  across West Texas. Sunshine east of the convection is trying to
  deepen the mixed layer with earlier models wanting to form a
  pre- Pacific front dryline. It looks as though mixing won't be
  profilic enough for a full fledged dryline but could be enough
  to hinder convection a bit (though conversely also make it more
  likely for storms to root in boundary layer).

  As the upper low deepens, backing mid level winds will disrupt
  what were earlier in the day very favorable shear profiles. As
  the afternoon rolls on, increasingly veer-back-veer soundings
  will be noted and should hinder supercell formation and
  sustainment. In fact, the backing aloft is strong enough that a
  left-moving supercell cannot be ruled out.

* Threats: Large hail should be the main threat with damaging
  winds also a threat. Cool temps aloft and at the surface will
  keep hail stone melting to a minimum, resulting in marginally
  severe hail with stronger updrafts. Aforementioned drying/mixing
  due to sunshine may allow the line of storms to become rooted
  and therefore a conditional damaging wind threat may materialize
  as well. The tornado threat, though non-zero, will be mitigated
  by only modest low level shear (usually low level shear is
  extreme in systems this dynamic) and the aforementioned overall
  struggle for storm organization.

* Timing & Location: Storms will be most prevalent in the southern
  Texas Panhandle from now until 7 PM.

Simpson

&&

.PREV DISCUSSION... /Issued 1141 AM CST Wed Dec 26 2018/

UPDATE...Latest high resolution guidance continues to show
potential for snowfall across the far northwestern combined
Panhandles, with potential for snow bands to see up across that
area. Our latest forecast is showing 1 to 2 inches of snow likely
in Cimarron County late tonight into early Thursday morning, and
have opted to issue a Winter Weather Advisory as a result. As
snow bands are usually narrow, and are affected by subtle
mesoscale factors, will continue to monitor the potential for
higher snowfall accumulation adjustments in the northwestern
combined Panhandles. This may necessitate further winter weather
highlights being issued.

On the other end, we are also monitoring the potential for strong
to severe thunderstorms across mainly the Texas Panhandle. Morning
activity, along with locally dense fog, has limited insolation at
the surface with 500 to 1000 J/kg of mainly elevated CAPE in the
presence of 40-60 kts of bulk shear. The main concern with
thunderstorm activity could be hail up to the size of quarters,
with strong winds and an isolated tornado possible if any of these
thunderstorms can become surface based. We will further discuss
this in a mesoscale discussion early this afternoon as we monitor
the latest observational trends.

Bieda

AVIATION...18Z TAFs...Showers, thunderstorms, fog and even snow (KDHT
& KGUY) causing LIFR to IFR conditions through the TAF period.
The main window for shower and thunderstorm activity will be from
the start of the TAF period through about 27/02Z, with snow at
KDHT/KGUY BTWN 27/02Z thru 27/12Z as a cold front dives into the
region. Winds ahead of this front will be from the south to
southeast around 5 to 15 kts with higher gusts, veering to the
northwest at 20 to 30 kts AFT 27/09Z. This discussion will not be
updated for amendments.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Thursday for the following zones: Cimarron.

&&

9/77
Hazardous weather outlook, Dec 26, 10:40 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1040 AM CST Wed Dec 26 2018

OKZ001>003-TXZ001>020-317-270445-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1040 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Dense fog reducing visibilities to a quarter of a mile or less at
times will continue until midday today. Motorists are advised to
use extreme caution when driving. A Dense Fog Advisory remains in
effect for all of the Texas and Oklahoma Panhandles through noon
today.

Thunderstorms will be possible across the Panhandles today into
tonight. A few of these storms this afternoon may become severe,
with hail up to quarter size and wind gusts up to 60 mph possible.
Additionally, an isolated tornado cannot be ruled out.

Snow accumulations will be possible across the western Oklahoma
Panhandle Wednesday night, where a Winter Weather Advisory is in
effect. Elsewhere across the northwest half of the Panhandles,
only light snowfall accumulations are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow accumulations will be possible Thursday night through
Saturday across the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

Ferguson

In the hours before

Special weather statement, Dec 26, 12:53 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1253 PM CST WED DEC 26 2018

TXZ016-261945-
Deaf Smith TX-
1253 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
145 PM CST...

At 1253 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Rhea, or 15 miles northwest of Friona, moving
northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 10304 3518 10298 3518 10295 3483 10246
      3475 10265 3475 10304
TIME...MOT...LOC 1853Z 228DEG 33KT 3474 10297

Bieda
Special weather statement, Dec 26, 1:44 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
144 PM CST WED DEC 26 2018

TXZ006-011-016-262030-
Hartley TX-Deaf Smith TX-Oldham TX-
144 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM...DEAF SMITH AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 230 PM CST...

At 144 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Simms to 4 miles east of
Bootleg. Movement was northeast at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Hereford, Vega, Adrian, Bootleg, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3476 10279 3508 10290 3569 10285 3530 10217
      3475 10235
TIME...MOT...LOC 1944Z 211DEG 31KT 3512 10281 3485 10273

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 11:55 PM CSTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more12 hr
Dec 26, 7:34 AM CSTSpecial Weather StatementAMADallam41 min
Dec 26, 10:04 AM CSTWinter Weather AdvisoryAMADallam, Hansford, Hartley, Moore, Oldham, Sherman25 hr
Dec 26, 12:53 PM CSTSpecial Weather StatementAMADeaf Smith52 min
Dec 26, 1:44 PM CSTSpecial Weather StatementAMADeaf Smith, Oldham46 min
Dec 26, 2:52 PM CSTSpecial Weather StatementAMAPotter, Randall53 min
Dec 26, 2:59 PM CSTSevere Thunderstorm WarningAMAPotter, Randall33 min
Dec 26, 3:19 PM CSTSpecial Weather StatementAMAMoore41 min
Dec 26, 3:42 PM CSTSpecial Weather StatementAMAHutchinson, Moore48 min
Dec 26, 3:44 PM CSTSpecial Weather StatementAMAArmstrong, Carson, Donley46 min
Dec 26, 4:20 PM CSTTornado WarningAMACollingsworth, Donley25 min
Dec 26, 4:44 PM CSTSpecial Weather StatementAMAHansford31 min
Dec 26, 5:02 PM CSTSpecial Weather StatementAMARoberts43 min
Dec 26, 5:03 PM CSTSpecial Weather StatementAMACollingsworth, Gray, Wheeler42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.